Nebraska, 2023

Hail in Nebraska, July 5, 2023

July 5, 2023 · NWS CYS · 2 events in 1 county or zone

A severe thunderstorm moved east-northeast out of northern Colorado into Cheyenne County Nebraska south of Sidney on the evening of the 5th with up to half dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved east-northeast out of northern Colorado into Cheyenne County Nebraska south of Sidney on the evening of the 5th with up to half dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 5:37 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 5:37 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
637 PM MDT Wed Jul 5 2023

.UPDATE...
Issued at 635 PM MDT Wed Jul 5 2023

We are sending out a quick update to issue a dense fog advisory
for the I-80 foothills and central Laramie county. Latest webcams
were showing the low cloud deck continuing to lower, due to
continued upslope flow and strengthening inversion.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 300 PM MDT Wed Jul 5 2023

KEY MESSAGES:

1. Low clouds continuing over portions of southeast Wyoming and
the Nebraska panhandle are keeping temperatures well below average
for July. Many sites will likely replace the records for coldest
high temperatures for July 5th.

2. Slight Risk (level 2 of 5) in effect tomorrow for the severe
thunderstorm potential. All modes of severe weather are possible:
large hail, strong wind gusts, heavy rainfall, and a tornado
cannot be ruled out. It looks to be a later show, starting around
5 PM, and not ending until around 2 AM. It will be multiple
rounds of storms, so there will be breaks in the storms.

DISCUSSION: The stratus deck across southeast Wyoming and the
Nebraska panhandle has remained in place all day, keeping
temperatures well-below average for July. It feels more like an
October day than July 5th! Cheyenne, Scottsbluff, Chadron,
Alliance, and Sidney will all most likely break their records for
coldest high temperatures:
	Cheyenne: 60 deg F
	Scottsbluff: 68 deg F
	Chadron: 64 deg F
	Alliance: 68 deg F
	Sidney: 62 deg F

With these cold temperatures and cloud deck in place, and
continued moisture with upslope flow, fog is once again possible.
Did not have confidence in how widespread it will be, so opted not
to do a Dense Fog Advisory.

Now the big story, what is going to happen tomorrow?! SPC
maintained their Slight Risk (level 2 of 5) for almost all of
southeast Wyoming and the Nebraska panhandle. There is a 15-29%
chance of severe wind gusts, 15-29% chance of significant hail
(greater than 2 inches in diameter), as well as a 2% chance of
tornadoes. Hires guidance is showing isolated to scattered severe
thunderstorms initiating late afternoon, between 3 and 5 PM over
the higher terrain, staying near the I-80 corridor, moving east.
Then, a line of thunderstorms swing south and east through
Converse, Niobrara, Sioux, Dawes, and Box Butte counties, clipping
Platte and Goshen. However, not all hires guidance is in
agreement in the timing or locations.

Soundings show a strong cap in place across many areas
east of the Laramie Range, but once that cap breaks, the
environment is progged for severe weather. Dewpoints in the 50s
to low 60s, shear values 45 to 60 knots, and 1000 to 2000 J/kg of
CAPE are prime conditions for strong severe thunderstorms. In
addition, it's definitely concerning seeing all HREF members
showing a long UH track through east central Wyoming and the
northern Nebraska panhandle. With all these ingredients coming
together, an upgrade to Enhanced would not be surprising, but the
question will be how widespread the severe storms are. Aside from
the severe potential, temperatures will return back closer to
normal with highs in the 70s and lows in the upper 40s to mid-50s.
Remember to have multiple ways to receive weather forecasts and
warnings to ensure you and your family are always prepared!

.LONG TERM...(Friday through Wednesday)
Issued at 300 PM MDT Wed Jul 5 2023

Unsettled weather Friday as surface front lays roughly across the
front range of Colorado...northwest to Laramie to southwest
Wyoming. Northwest upper level flow as a series of shortwaves move
through this flow. Could be similar to the pattern we are seeing
today as low level northeast upslope flow being shown on GFS along
with 700mb temperatures ranging from +5C across the northern
Panhandle to around +8C along the Laramie Range. GFS soundings
for southeast Wyoming really not showing a lot of instability
Friday and for the Panhandle...showing a mid level capping
inversion just above 700mbs. Looks like mainly showers with maybe
an isolated thunderstorm or so. Will see how guidance pans out as
we get closer to the event. SPC has a Marginal Risk over much of
the eastern CWA into the Panhandle Friday afternoon.

CWA stays in that upper northwest flow Saturday into Sunday. Maybe
better dynamics Saturday night as a strong shortwave tracks
across the area...lifting the surface boundary northeast into
Converse/Niobrara Counties and the northern Panhandle. Upper jet
near 100kts in the northwest flow would help with shear and lift.
Could be a late show for convection Saturday evening that could
persist overnight into Sunday.

Guidance hinting at drier conditions next week as upper ridge
builds into the area. GFS mainly dry across the CWA...but given
moisture already in the ground...hard to not go for afternoon and
evening showers on a daily basis.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 534 PM MDT Wed Jul 5 2023

The main concern with this TAF issuance is the timing when the
LIFR/IFR ceilings will clear out along and east of the I-25
corridor.

Latest visible imagery continues to indicate stubborn low clouds
not showing any signs of improving this afternoon. In fact, some
of the low cloud decks have dropped at KCYS and KSNY this
afternoon. These TAF sites will need to be watched for dense fog
overnight especially at KCYS where ideal upslope flow will be in
place along with fog top cooling. Another site to watch will be
KBFF due to their proximity to the North Platte River Valley and
upslope flow. The exception may be KCDR where downslope flow off
the Pine Ridge may tend to scour out the lower clouds a bit. These
low clouds should tend to improve tomorrow afternoon, but not
confident that the inversion will break. We are the most confident
that areas west of the Laramie Range including KLAR and KRWL will
stay mostly cloud free with only a few passing showers this
evening around KLAR.

&&

.FIRE WEATHER...
Issued at 122 PM MDT Wed Jul 5 2023

Low fire weather concerns due to recent wetting rainfall and
continued chances for rain. Drier conditions possible early next
week with gusty winds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Dense Fog Advisory until 10 AM MDT Thursday for WYZ117-118.

NE...None.
&&

UPDATE...REC
SHORT TERM...LK
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...LK
Hazardous weather outlook, Jul 5, 6:07 PM MST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
707 PM MDT Wed Jul 5 2023

NEZ002-003-019>021-095-096-WYZ101-102-061030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
707 PM MDT Wed Jul 5 2023

...SEVERE WEATHER ANTICIPATED ON THURSDAY FOR OUR CWA...

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy dense fog is possible tonight. The visibility may drop below
1 miles at times especially in the southern Nebraska panhandle.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous thunderstorms are expected on Thursday
afternoon and evening. Severe weather is possible. Damaging wind
gusts, large hail up to two inches in diameter, heavy rainfall,
and isolated tornadoes are possible in the strongest of
thunderstorms.

Daily chances of thunderstorms are possible in the extended
forecast.

.Spotter information statement...

Due to the potential for strong to severe thunderstorms across the
area Thursday, spotters are encouraged to report any hail, wind,
or tornadoes to the National Weather Service.

WYZ103>105-109>115-061030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
707 PM MDT Wed Jul 5 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Patchy fog cannot be ruled out tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered thunderstorms are expected on Thursday. The
potential for severe thunderstorms exists. Damaging wind gusts,
large hail, and isolated tornadoes are possible in the strongest
of thunderstorms.

Daily chances for showers and thunderstorms exists in the extended
forecast.

.Spotter information statement...

Due to the potential for strong to severe thunderstorms across the
area Thursday, spotters are encouraged to report any hail, wind,
or tornadoes to the National Weather Service.

NEZ054-055-WYZ106>108-116>119-061030-
Kimball County-Cheyenne County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
707 PM MDT Wed Jul 5 2023

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy to widespread dense fog is expected tonight and Thursday
morning especially in the Laramie Range foothills and Cheyenne. See
the latest dense fog advisory for further details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered thunderstorms are expected on Thursday. The potential
for severe thunderstorms exists. Damaging wind gusts, large hail
up to two inches in diameter, and isolated tornadoes are possible
in the strongest of thunderstorms.

Daily chances of thunderstorms exists for the extended forecast.

.Spotter information statement...

Due to the potential for strong to severe thunderstorms across the
area Thursday, spotters are encouraged to report any hail, wind,
or tornadoes to the National Weather Service.

BW/Cox

In the hours before

Special weather statement, Jul 5, 7:47 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
847 PM MDT Wed Jul 5 2023

NEZ055-060315-
Cheyenne NE-
847 PM MDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southwestern
Cheyenne County through 915 PM MDT...

At 847 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Peetz, or 19 miles southwest of Sidney, moving east at
30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lorenzo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4106 10337 4109 10303 4101 10292 4100 10293
      4100 10338
TIME...MOT...LOC 0247Z 250DEG 26KT 4097 10328

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hammer

The radar

The Cheyenne radar (KCYS), 151 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
July 5, 8:17 PM MST
Where
Cheyenne County, 2.5 mi ESE of Lorenzo
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.030, -103.010

Hail, Cheyenne

When
July 5, 8:26 PM MST
Where
Cheyenne County, 5.41 mi SE of (Sny)sidney Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.050, -102.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101032, 1101033.